OK.....setting myself up to be the token psycho here....my doc already said that topa doesn't do this but I've found many professional sources that say topamax does have hallucinations as an adverse reaction- so I called the office to tell him (took 4 days to get back...new med....funky reaction...I wasn't happy) .....I only had it one night, before bed- fine the next a.m. They were visual (people), not threatening, and basically just 'there'- ignoring me, and me being terrified. I'm making a copy of the pro references to take to my appt this week....will present respectfully, but I don't want some non-medical hallucination in my med record. Epilepsy already has enough of it's own hang ups to deal with.
I'm on 50 mg twice a day....appetite gone. Very tired. I anticipate another increase this week. I'm down to 200 mg/day (at night) with the Tegretol (wants me off of that altogether, and I become a royal b#@$* when getting off of that stuff.....been there, done that). I know 100mg/day isn't a seizure dose....and I'm not on it for migraines. The fun never ends.
The epilepsy itself could very well be the source of your hallucination, not necessarily the medication, depending on the area of the brain that's affected. On the other hand, some people are highly sensitive to medications and suffer adversive side effects that the general population doesn't commonly experience. You may just be one of them.
Could it have possibly have been an interaction with another medication? By the way, Topamax isn't for everyone. If this medication is not right for you, then you need to talk to your doctor.
I can only imagine how terrified you must have been. Honestly, if it took my dr. four days to get back to me after experiencing something like this, I'd be letting him know how unhappy I was at his lax response and if it happened again, I'd seriously consider looking for another dr. That's just how I'd handle it. Hope things settle down for you soon.
If I'd had other variables going on, or had had visual hallucinations with seizures before, I'd be more likely to think that seizures were the cause, but after 20+ years of complex partials that have basically stayed the same, and the Topamax being the only 'new' thing, plus finding the data in professional resource books, that's why I'm feeling so strongly about the med being the cause. I'll see what he says when I bring a copy of the info in to my appt- if he's defensive, he's history.
I agree that if this is a new symptom and it coincidentally goes along with the start of a new medication, it could very well have been the culprit. Or perhaps you were just under alot of stress that particular day or concerns over starting a new medication. Just keep an eye out for any other unusual symptoms this week, especially if you'll be increasing your dosage... and be sure to report anything out of the ordinary to your dr., regardless how you think it may come across to him.
Just a thought: You may want to print out the data you found showing your dr. that supports the notion that hallucinations can be an adverse side effect of the Topamax. Just because they've never seen it in one of their patients, doesn't mean it doesn't exist.
Make sure to mention the time perception alteration. Feel free to mention another patient you spoke to online (me) mentioned experiencing issues with distortions in how time passes since starting on Topamax.
As for the hallucinations I thankfully have not had any visual or auditory on any of the meds I have been on.
Some Dr's you have to show them printed data to their faces before they will admit it. I had to confront a prior Dr who put me on Teg Depakote and Dilantin, and tried it a second time and WOULD HAVE had I not challanged him and told him the meds counter-acted negativly and it was printed that they not be used at the same time. He did not like a patient telling him the technical information.
I have two drug reference books here, and could probably find some online info before Thursday to print up and take to him. I just don't want non-medically induced hallucinations in my medical record- for personal and disability reasons. I'm on disability for seizures and dysautonomia, not for being mentally ill.
I will mention the time distortion, and that the community here has mentioned similar experiences. I'm not happy on this med- and am going to take my insurance "okee ***ee drug book" with me, and see if there's something else (that I haven't already tried and half croaked from) that I can try. I don't do well on new meds, although some of the ones I've been most afraid of have done the most good.
But I think you're right- having printed data is much better than just telling him I found information. It stinks that patients have to 'prove' thier symptoms to doctors. It's bad enough just feeling like crap.
Just like I told j2006,sorry I cannot be of any help,I have never
been on Topamax.Interesting in seeing you coming off the tegretol,
since I have been on that for 30 years now.Just wanting to wish
you good-luck with the doctor,and letting you know that I was
thinking about you.Take care,Sherri
Yeah, I'm not that thrilled about coming off of Teg a g a i n since I always end up back on it. The last 200 mg are the worst, and that's where I'm at. I'm cutting it back by 1/4 pill every 3-4 days, and not just whacking 1/2 a pill at a time, or I'm like some emotional beast. And I feel it, and hate it, knowing it's not like me. If this is what Topamax is like after 2 1/2 weeks on one dose, I'm not happy with it, especially knowing he's likely to increase it. If he can give me some sort of time frame for how long the fatigue and somnolence go on, and it's reasonable, I at least am informed. I copied the info from the drug books, and wrote my comments near the circled side effcts I'm having, and included the time perception issue. I've also had days with a beet red face, that doesn't sound good, but no sloughing of skin, or other changes like that. I hate having meds jacked with. I came up here (from another state) with meds fine- after years of fine tuning- then got sick and immediately the docs at the time started messing with them.....sometimes things just flare up, and need some time to settle down before diddling with the drugs.... I can see a temporary increase in an already ordered med, but why all of the new stuff, and tearing my body up?
At the height of my Topamax Hell, I had what seemed like a hallucination (this was around the time I woke up w/ double vision). I was awakened by a banging on my window, which incidentally is right next to my head. I looked out the window and a pidgeon was banging on the window repeatedly....as if it was stuck only there was nothing on the outside of the window that could realistically capture the wing of the pidgeon. IT went on for about a minute, then the pidgeon was gone. the next day there was no trace on my window that looked out of the ordinary.
It could have happened but I showed a few people the window and explained what I saw and they all agreed that it would be impossible for a pidgeon to get stuck on the other side of the window. I must've dreamt it only I wasn't sleeping.
As I said, a lot of weirdness was happening as a result of the Topamax around this time.